Missouri, 2003

Tornado in Missouri, May 10, 2003

May 10, 2003 · NWS LSX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 4:00 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 10, 4:00 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT SAT MAY 10 2003

DLYD DISC DUE TO WX.  LAST HURRAH FOR SVR WX FOR A FEW DAYS WL BE
THIS EVNG AS STG S/W ALFT AND ITS ASSOC SPEED MAX AND A DRYLN AT THE
SFC INTERACTS WITH MOIST UNSTABLE AMS ACRS MO AND IL.

DRYLN AND CDFNT...WHICH IS TRAILING JUST BHND IT...WL MERGE ERL THIS
EVNG OVR WRN MO AND THEN THIS FEATURE WL TRACK RPDLY EWD THRU
FA...CLRG STL AREA BFR 06Z AND CLEARING RMNDR OF FA IN IL SHORTLY
AFT 06Z.

COOLER AND DRIER AIR WL THEN PUSH IN BHND WOUND-UP SFC LO TRACKING
TO THE N.  LEANED TWDS WRMR FWC TEMPS...ESP NRN HALF...DUE TO CLDNSS
BLDG IN AND WELL MIXED LWR AMS.

MUCH COOLER TEMPS WL THEN PREVAIL FOR NXT COUPLE DAYS.  SC CLD
SHIELD WL DOMINATE NRN HALF OF FA ON SUN.  SFC WNDS WL BE RATHER STG
AND MENTIONED HIR GUSTS PSBL.  WELL MECH MIXED LWR AMS WL PROVIDE DP
MIXING LYR DESPITE NWLY SFC WNDS/ASSOC CAA/CLDNSS...AND GUIDANCE
TEMPS LOOKED OK.

WNDS WL GRAD SUBSIDE OVR NXT 24HRS HDG INTO SUN NGT/MON...WITH RDG
FINALY BLDG IN ON MON NGT.  NO PROBLEM WITH GUIDANCE MINS.
HOWEVER...WENT WITH MAV/MET BLEND ON MON MAX TEMPS AS FWC LOOKED TO
WRM.

ON EXTDD PD...KEPT PCPN CHCS THE SAME...AS FULLY AGREED WITH NCEP
THINKING THAT 00Z GFS/MRF WAS TOO STG AND AGGRESSIVE IN BRINGING IN
CLOSED UPR LO INTO MID MS VLY ON WED.  INSTEAD FLWD MORE PROGRESSIVE
ECMWF AND THE TRENDING MORE PROGRESSIVE 12Z GFS/MRF...WHICH HAS PCPN
CHCS ON WED/THU.  ANOTR SRN STRM S/W MAY IMPACT FA ON SAT...BUT HAVE
PLENTY OF TIME TO WATCH THIS...AND FOR NOW LOOKS TO PASS MOSTLY TO
OUR S.  HAVE LEFT SAT FCST DRY ATTM.

.STL...FLOOD WATCH ENTIRE CWA TNGT.
       TORNADO WATCH #338 TIL 00Z NE AND CNTRL MO
       TORNADO WATCH #342 TIL 02Z SE MO AND FAR SRN IL
TES
Hazardous weather outlook, May 10, 11:30 AM CST, 6 hours 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT SAT MAY 10 2003

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
EXPECTED THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE
ENTIRE REGION INCLUDING QUINCY...HANNIBAL...JEFFERSON CITY...
COLUMBIA...THE ST LOUIS METRO AREA...CARLINVILLE...CENTRALIA...
SALEM...CHESTER AND FARMINGTON.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH
THIS AFTERNOON...WITH THE CONTINUED POTENTIAL THAT THESE STORMS
COULD BECOME SEVERE.  THE GREATEST RISK FOR SEVERE WEATHER WILL
OCCUR AS A COLD FRONT MOVES THROUGH CENTRAL MISSOURI THIS AFTERNOON
AS WELL AS EASTERN MISSOURI AND ADJACENT PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS THIS EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL THAT A
FEW OF THESE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE AND DAMAGING
TORNADOES...HAIL LARGER THAN BASEBALL SIZE...AND DAMAGING WINDS IN
EXCESS OF 70 MPH.  IN ADDITION...THE ENTIRE AREA REMAINS UNDER A
FLOOD WATCH THROUGH TONIGHT.

REMAIN ALERT AND STAY TUNED TO NOAA WEATHER RADIO AS WELL AS
COMMERCIAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 10, 5:01 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    ROCHEPORT                 MO   1.00 INCH HAIL
05/10/03   BOONE                          REPORTED BY BOONE COUNTY
                                          SHERIFFS DEPARTMENT.
Local storm report, May 10, 5:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    2W STEFFENVILLE           MO   1.00 INCH HAIL
05/10/03   LEWIS
Local storm report, May 10, 5:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    2SW EWING                 MO   TORNADO
05/10/03   LEWIS                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, May 10, 5:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3N BETHEL                 MO   1.75 INCH HAIL
05/10/03   SHEBLY                         REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0615 PM    NEWARK                    MO   FLOODING
05/10/03   KNOX                           JUST UNDER A FOOT OF
                                          STANDING WATER COVERING
                                          HWY 156
Local storm report, May 10, 5:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    MAYWOOD                   MO   TORNADO
05/10/03   LEWIS                          REPORTED BY KHQ-TV STORM
                                          SPOTTER

0615 PM    4S SHELBYVILLE            MO   1.50 INCH HAIL
05/10/03   SHEBLY                         REPORTED BY SHEBLY COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

0620 PM    7N SHELBINA               MO   1.00 INCH HAIL
05/10/03   SHEBLY                         REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, May 10, 5:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    EWING                     MO   TORNADO
05/10/03   LEWIS                          MAJOR STRUCTURAL DAMAGE
                                          TO HOMES IN EWING AND
                                          MAYWOOD AREAS. REPORTED
                                          BY SEVERE WEATHER
                                          SPOTTERS.

0630 PM    1W CANTON                 MO   TORNADO
05/10/03   LEWIS                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0630 PM    5E SHELBINA               MO   1.75 INCH HAIL
05/10/03   SHEBLY                         REPORTED BY SHEBLY COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

0630 PM    HALLSVILLE                MO   1.00 INCH HAIL
05/10/03   BOONE                          REPORTED BY BOONE COUNTY
                                          SHERIFFS DEPARTMENT.

0630 PM    1N MONROE CITY            MO   TORNADO
05/10/03   MONROE                         REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

The radar

The St Louis radar (KLSX), 138 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marion

When
May 10, 5:40 PM CST to 5:57 PM CST
Where
Marion County, 1 mi SW of Ely
Rating
F3
Path length
9.5 mi
Path width
200 yd
Reported by
NWS STORM SURVEY
Coordinates
39.683, -91.650

After crossing the extreme northwest corner of Ralls County, the second tornado from the Monroe County supercell crossed back into Marion County southwest of Ely. Approximately one mile north of Ely, three farmsteads sustained varying degrees of damage including damaged or destroyed machine sheds, grain bins, and barns. The garage attached to a home one mile north of Ely was completely destroyed while the farm house sustained roof and side damage and was moved off its foundation. A relatively new home 200 yards to the east experienced severe damage with the roof of the home tossed over 1/3 mile to the northeast. Much of the south, and parts of the east and west walls of the home were destroyed. A nearby barn located 30 yards to the northwest was completely destroyed with debris tossed 1/4 mile to the north-northeast. Several two-by-four wood planks were driven into the ground at 45 to 60 degree angles and were located from 50 to 150 yards downwind from the home. The damage intensity over these areas were rated high-end F2 and low-end F3. The width of the damage area was over 200 yards. The tornado continued on a northeast path and damaged several machine sheds and homes on two additional farmsteads northwest of the town of West Ely (or 7-8 miles south-southwest of Palmyra Missouri). Numerous trees were damaged or destroyed in the path of the tornado. The width of the damage varied from 50 to 100 yards while the damage area was rated F1. The tornado traveled across U.S. Highway 61/24 and dissipated about four miles south southeast of Palmyra. One semi-tractor trailer was overturned on Highway 61/24. The damage path of the tornado at this point was less than 50 yards and rated F0 intensity.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358566.